Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 29, 2014, 7:45 AM CDT for Lane County, Ness County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2014, 7:45 AM CDT (12:45 UTC)
- Expired
- Jun 29, 2014, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
185
WGUS53 KDDC 291245
FFWDDC
KSC101-135-291545-
/O.NEW.KDDC.FF.W.0017.140629T1245Z-140629T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
745 AM CDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS...
THIS INCLUDES THE CITIES OF...SHIELDS...PENDENNIS...HEALY...
ALAMOTA...
NESS COUNTY IN WEST CENTRAL KANSAS...
THIS INCLUDES THE CITIES OF...UTICA...RANSOM...NESS CITY...
BROWNELL...BEELER...BAZINE...ARNOLD...
* UNTIL 1045 AM CDT
* AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3870 10068 3869 9959 3827 9960 3827 10008
3862 10068
$$
GERARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 5:57 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 29, 5:57 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 557 AM CDT Sun Jun 29 2014 ...UPDATED LONG TERM... .SHORT TERM...(Today and tonight) ISSUED AT 300 AM CDT SUN JUN 29 2014 Thunderstorms had developed across west central and northwest Kansas after midnight as moist southerly flow has increased with the development of a low level jet across western Kansas. SPC mesoanalysis fields show a fairly unstable airmass over the low level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of deep layer shear were also indicated which was helping sustain a few supercell thunderstorms over northwest Kansas. The area of storms was propagating eastward and should continue to do so through the early morning hours as the low level jet gradually veers with time. Overall the going pops forecast is not too bad but may need to tweak pops up some more in a narrow band through central Kansas this morning. Thunderstorms should diminish or move out of western Kansas by mid to late morning. Stratus that has developed across southwest Kansas should continue into the morning hours per model soundings but expect this to be scattering out in most areas by midday. Through the next 24 hours, the axis of strong upper level flow is progged to lift farther north into the northern Plains. The NAM shows the low level jet redeveloping across western Kansas again tonight. At this time, it appears that any thunderstorms that develop on the nose of the low level jet again tonight should be well north of I-70. .LONG TERM...(Monday through Saturday) ISSUED AT 555 AM CDT SUN JUN 29 2014 The main adjustment for the long term was an increase in probability of precipitation from very late Monday through early Tuesday timeframe. A mesoscale convective system appears likely for this timeframe across western and especially central Kansas. Good agreement in such a solution is found between the GFS, Ecmwf and Nam. Following an MCS on Monday night, ridging will develop across the western states with a broad area of surface high pressure over the northern plains sinking into the central plains by Tuesday night and into Wednesday. Temperatures will be significantly cool (considering norm is now in excess of 90 degrees) for the first of July. Most of the models forecast highs Tuesday and Wednesday somewhere in the upper 70's to around 80 degrees at most due to this cool advection. The upper pattern through the week is one of an increasing ridge aloft across the Rockies with deep northwest flow over the western plains. This results in mainly dry conditions,with southerly surface winds and low chances for poorly organized late day thunderstorms. The AllBlend indicates nearly a linear rise in high temperates through the week, reaching highs in the mid 90s by next Saturday. Little chance for thunderstorms is evident beyond Wednesday night. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1226 AM CDT SUN JUN 29 2014 Scattered thunderstorms are expected to develop in a northwest to southeast band from eastern Colorado across west central Kansas after 07-08z. These storms could initially impact the Garden City and Dodge City TAF sites before moving toward Hays toward morning. The thunderstorms should move east out of western and central Kansas by 15z. IFR to possible LIFR ceilings will impact mainly the Garden City and Dodge City sites through mid morning as well, with VFR conditions returning to the area by 18z. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 72 97 66 / 10 10 30 60 GCK 92 70 94 65 / 10 10 30 60 EHA 99 70 98 66 / 10 10 30 60 LBL 98 73 99 67 / 0 10 40 60 HYS 90 71 92 65 / 50 10 10 60 P28 91 75 96 69 / 10 10 10 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jun 29, 4:51 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 29 2014 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 29, 6:59 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL 11 SW WAKEENEY 38.91N 100.03W
06/29/2014 E0.75 INCH TREGO KS PUBLIC
&&
MRUSSELLSpecial weather statement, Jun 29, 7:07 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 707 AM CDT SUN JUN 29 2014 KSZ030-031-291300- ELLIS-TREGO- 707 AM CDT SUN JUN 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO AND WESTERN ELLIS COUNTIES... AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TREGO CENTER...MOVING EAST AT 25 MPH. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3913 9960 3884 9959 3880 10014 3904 10014 TIME...MOT...LOC 1206Z 254DEG 21KT 3894 9987 RUSSELL
Local storm report, Jun 29, 7:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 11 E DIGHTON 38.48N 100.26W
06/29/2014 E0.75 INCH LANE KS PUBLIC
&&
MRUSSELLLocal storm report, Jun 29, 7:30 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL 6 WSW PENDENNIS 38.63N 100.43W
06/29/2014 E0.88 INCH LANE KS TRAINED SPOTTER
&&
GERARDSpecial weather statement, Jun 29, 7:30 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 730 AM CDT SUN JUN 29 2014 KSZ044-045-064-291330- HODGEMAN-LANE-NESS- 730 AM CDT SUN JUN 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE...NESS AND NORTHERN HODGEMAN COUNTIES... AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BEELER...MOVING SOUTHEAST AT 30 MPH. THIS STORM HAS A HISTORY OF UP TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH. HEAVY RAIN WILL PRODUCE PONDINGOF WATER ON ROADS. LAT...LON 3869 9961 3825 9979 3834 10039 3870 10033 TIME...MOT...LOC 1230Z 297DEG 25KT 3847 10012 RUSSELL
Special weather statement, Jun 29, 7:37 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 AM CDT SUN JUN 29 2014
KSZ066-291315-
STAFFORD-
737 AM CDT SUN JUN 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STAFFORD COUNTY...
AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3806 9888 3827 9891 3827 9847 3826 9847
3804 9847
TIME...MOT...LOC 1237Z 269DEG 29KT 3821 9875
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:17 AM CDT | Special Weather Statement | DDC | Ness | 73 min |
| Jun 29, 6:00 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Jun 29, 6:30 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 60 min |
| Jun 29, 7:07 AM CDT | Special Weather Statement | DDC | Trego | 53 min |
| Jun 29, 7:16 AM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Jun 29, 7:30 AM CDT | Special Weather Statement | DDC | Ness | 60 min |
| Jun 29, 7:37 AM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| Jun 29, 7:53 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 39 min |
| Jun 29, 8:33 AM CDT | Special Weather Statement | DDC | Pawnee | 42 min |
| Jun 29, 9:49 AM CDT | River Flood Warning | DDC | Trego | 49 hr |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.